Alert archive / Texas / Flash Flood Watches in 2017
Flash Flood Watch 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood watch at Apr 12, 2017, 12:27 PM CDT for 18 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Apr 12, 2017, 1:00 PM CDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2017, 12:27 PM CDT (17:27 UTC)
- In effect from
- Apr 12, 2017, 1:00 PM CDT
- Expired
- Apr 13, 2017, 2:58 AM CDT
- In force
- 14 hr
- Issued by
- NWS Midland/Odessa, TX
- Flood severity
- None
Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 5.5 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469 WGUS64 KMAF 121727 FFAMAF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Midland/Odessa TX 1227 PM CDT Wed Apr 12 2017 ...Flash Flood Watch in effect through Thursday morning for locations mainly along and north of the I-10 corridor... .Heavy rainfall is expected to develop this afternoon and last into the overnight hours across much of the area. Flash flooding of low lying areas including creeks and arroyos will be possible. Most of the heavy rain will occur after dark which makes flooded roads that much harder to see. NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-258- 131200- /O.NEW.KMAF.FF.A.0001.170412T1800Z-170413T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area- Pecos-Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine, Fort Davis, Fort Stockton, Guadalupe Mountains NP, and Pine Springs 1227 PM CDT Wed Apr 12 2017 /1127 AM MDT Wed Apr 12 2017/ ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... * Through Thursday morning * Heavy rain will develop this afternoon and overnight leading to widespread rainfall amounts of 1 to 2 inches with localized amounts of 3 to 4 inches possible. * Dont drive into areas where water covers the road. The water may be deeper than it appears and less than a foot of rushing water can float many vehicles. If you encounter water flowing across a roadway, turn around, don't drown. Be especially cautious at night when it is harder to recognize the dangers of floods and flash floods. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ rhluchan
1 follow-up statement
520 WGUS64 KMAF 130758 FFAMAF Flood Watch National Weather Service Midland/Odessa TX 258 AM CDT Thu Apr 13 2017 ......Flash Flood Watch cancelled for locations along and north of the I-10 corridor... .Rainfall had decreased significantly across the watch area. Flash flooding is no longer expected. NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-258- 130900- /O.CAN.KMAF.FF.A.0001.000000T0000Z-170413T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area- Pecos-Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine, Fort Davis, Fort Stockton, Guadalupe Mountains NP, and Pine Springs 258 AM CDT Thu Apr 13 2017 /158 AM MDT Thu Apr 13 2017/ ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southeast New Mexico and Texas has been cancelled. Rainfall had decreased significantly and flash flooding is no longer expected. Motorists should still exercise caution due to ponding of water on roadways from previous rainfall. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Apr 12, 5:58 AM CDT, 6 hours 29 minutes earlier.
Area forecast discussion, Apr 12, 5:58 AM CDT, 6 hours 29 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 558 AM CDT Wed Apr 12 2017 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... MVFR ceilings will temporarily affect KCNM, KPEQ, KFST and KINK through 12/14Z, but will last at KMAF through at least 12/18Z. IFR ceilings are relegated to KHOB where ceilings should lift to MVFR around 12/15Z, then IFR by 12/18Z. Have included thunderstorms in all area terminal forecasts, but adjustments will likely be needed later for the onset of the storms. Convection could last well into the night. && .PREV DISCUSSION... /issued 344 AM CDT Wed Apr 12 2017/ A very active weather pattern is expected today and tonight as a southern stream trough approaches and moves over the forecast area. Strengthening low level moisture along with strong lift, instability and shear ahead of this system will support the development of thunderstorms across the mountains and southeast New Mexico Plains by this afternoon. The convection should intensify and shift eastward later today and tonight into the Permian Basin and lower Trans Pecos fueled by a 35 knot low level jet developing across the Rio Grande Valley by early this evening. Some storms will be severe given capes of 500 to 2000 j/kg and shear of 35 to 45 knots. Heavy rain and flash flooding will also be a concern especially tonight across the Permian Basin given expected slow eastward motion of organized storms. The convection will likely be ongoing Thursday morning across the northeast Permian Basin as the upper system approaches that area. More thunderstorm activity will be possible Thursday afternoon further west across the mountains and immediate adjacent plains due to strong heating along the higher terrain and upslope flow. Southwesterly flow aloft is expected Friday through next Monday with above normal temperatures and thunderstorms possible, mainly across west Texas along and east of an oscillating dryline. Dry with much above normal high temperatures expected next Tuesday and Wednesday as an upper level ridge builds over the area. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 73 61 74 61 / 30 80 50 10 Carlsbad 76 56 79 56 / 70 70 30 10 Dryden 74 62 76 61 / 30 70 40 20 Fort Stockton 75 59 77 59 / 30 70 30 10 Guadalupe Pass 72 53 76 56 / 70 70 30 10 Hobbs 69 56 73 55 / 60 70 40 10 Marfa 77 52 77 50 / 50 70 40 20 Midland Intl Airport 73 60 74 61 / 40 70 40 10 Odessa 73 59 74 61 / 40 70 40 10 Wink 76 60 79 60 / 50 70 30 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 67/12
Hazardous weather outlook, Apr 12, 2:54 AM CDT, 9 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 254 AM CDT Wed Apr 12 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-130800- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 254 AM CDT Wed Apr 12 2017 /154 AM MDT Wed Apr 12 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Strong thunderstorms are possible across all of west Texas and southeast New Mexico today and tonight. Some of the storms may become severe, with large hail and damaging winds being the main threats. However a tornado or two cannot be ruled out, especially over southeastern New Mexico this afternoon and evening. Frequent lightning strikes will likely accompany storms, as will locally heavy rainfall and the potential for flash flooding, particularly this evening and tonight when one or more thunderstorm complexes could form. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Strong, if not severe, storms will be possible each afternoon and evening from Thursday afternoon through the weekend. Please keep abreast of the latest forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Apr 12, 9:25 AM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
825 AM MDT WED APR 12 2017
NMZ028-033-121515-
Eddy County Plains NM-Central Lea County NM-
825 AM MDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDDY AND WEST CENTRAL
LEA COUNTIES UNTIL 915 AM MDT...
At 825 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Dunken, or 18 miles northwest of Hope, moving east
at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Artesia, Hope, Cottonwood and Artesia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3296 10484 3297 10377 3298 10376 3291 10359
3270 10484
TIME...MOT...LOC 1425Z 256DEG 22KT 3295 10502
29Special weather statement, Apr 12, 10:20 AM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
920 AM MDT WED APR 12 2017
NMZ029-121600-
Northern Lea County NM-
920 AM MDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 1000 AM
MDT...
At 920 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Caprock, or 36 miles west of Tatum, moving northeast at
30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Tatum, Caprock and Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3340 10306 3301 10376 3340 10377 3340 10372
3357 10372 3357 10305
TIME...MOT...LOC 1520Z 230DEG 27KT 3345 10389
29Special weather statement, Apr 12, 11:00 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1000 AM MDT WED APR 12 2017
NMZ029-033-121645-
Northern Lea County NM-Central Lea County NM-
1000 AM MDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 1045 AM
MDT...
At 959 AM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Caprock, or 32 miles west of Tatum, moving
northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Tatum, McDonald, Caprock, Maljamar, Crossroads, Gladiola and Tatum
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3327 10306 3281 10378 3288 10382 3296 10381
3297 10376 3340 10377 3340 10372 3357 10372
3357 10306
TIME...MOT...LOC 1559Z 229DEG 22KT 3316 10386
29Special weather statement, Apr 12, 11:48 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1048 AM MDT WED APR 12 2017
NMZ028-029-033-121730-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
1048 AM MDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND LEA
COUNTIES UNTIL 1130 AM MDT...
At 1047 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of McDonald, or 8 miles southwest of Tatum, moving
northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hobbs, Lovington, Tatum, Monument, Loco Hills, Humble City, Maljamar,
Crossroads, McDonald, Caprock, Buckeye, Knowles, Bronco, Lea County
Zip Franklin Memorial Airport, Gladiola, Tatum Airport, Lea County
Regional Airport and Industrial Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3292 10306 3253 10330 3284 10428 3296 10422
3297 10376 3340 10377 3340 10372 3357 10372
3357 10305
TIME...MOT...LOC 1647Z 229DEG 21KT 3318 10344
29Special weather statement, Apr 12, 12:26 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
1126 AM MDT WED APR 12 2017
NMZ028-029-033-121830-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
1126 AM MDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND
NORTHWESTERN LEA COUNTIES UNTIL 1230 PM MDT...
At 1125 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Maljamar, or 26 miles west of Lovington, moving east
at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lovington, Tatum and McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3277 10327 3289 10391 3297 10391 3297 10376
3321 10377 3333 10330
TIME...MOT...LOC 1725Z 265DEG 21KT 3301 10381The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:46 PM CDT | Special Weather Statement | MAF | 59 min | |
| Apr 12, 1:19 PM CDT | Special Weather Statement | MAF | Yoakum | 26 min |
| Apr 12, 1:36 PM CDT | Special Weather Statement | MAF | Reeves | 24 min |
| Apr 12, 1:42 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 48 min |
| Apr 12, 1:48 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 42 min |
| Apr 12, 1:58 PM CDT | Special Weather Statement | MAF | Loving, Winkler | 47 min |
| Apr 12, 2:13 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 47 min |
| Apr 12, 2:28 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 32 min |
| Apr 12, 2:30 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 45 min |
| Apr 12, 2:42 PM CDT | Special Weather Statement | MAF | 33 min | |
| Apr 12, 2:59 PM CDT | Severe Thunderstorm Warning | MAF | Ward, Winkler | 28 min |
| Apr 12, 3:04 PM CDT | Areal Flood Advisory | MAF | Winkler | 3 hr |
| Apr 12, 3:10 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 65 min |
| Apr 12, 3:11 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 49 min |
| Apr 12, 3:16 PM CDT | Special Weather Statement | MAF | Culberson | 44 min |
| Apr 12, 3:27 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 63 min |
| Apr 12, 4:06 PM CDT | Special Weather Statement | MAF | Jeff Davis | 39 min |
| Apr 12, 4:19 PM CDT | Special Weather Statement | MAF | Ward | 41 min |
| Apr 12, 4:43 PM CDT | Special Weather Statement | MAF | Reeves | 47 min |
| Apr 12, 4:48 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 42 min |
| Apr 12, 4:58 PM CDT | Special Weather Statement | MAF | Ward | 32 min |
| Apr 12, 5:18 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 42 min |
| Apr 12, 5:42 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 48 min |
| Apr 12, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 32 min |
| Apr 12, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 60 min |
| Apr 12, 6:12 PM CDT | Special Weather Statement | MAF | Presidio | 48 min |
| Apr 12, 6:13 PM CDT | Special Weather Statement | MAF | Loving | 47 min |
| Apr 12, 6:23 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 52 min |
| Apr 12, 6:49 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis, Reeves | 56 min |
| Apr 12, 6:58 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 47 min |
| Apr 12, 9:25 AM CDT | Special Weather Statement | MAF | Eddy | 50 min |
| Apr 12, 10:20 AM CDT | Special Weather Statement | MAF | Lea | 40 min |
| Apr 12, 11:00 AM CDT | Special Weather Statement | MAF | Lea | 45 min |
| Apr 12, 11:48 AM CDT | Special Weather Statement | MAF | Lea | 42 min |
| Apr 12, 12:26 PM CDT | Special Weather Statement | MAF | Lea | 64 min |
| Apr 12, 1:33 PM CDT | Special Weather Statement | MAF | Eddy | 42 min |
| Apr 12, 3:58 PM CDT | Special Weather Statement | MAF | Eddy | 47 min |
| Apr 12, 4:30 PM CDT | Severe Thunderstorm Warning | MAF | Eddy | 60 min |
| Apr 12, 4:55 PM CDT | Special Weather Statement | MAF | Eddy | 50 min |
| Apr 12, 5:26 PM CDT | Severe Thunderstorm Warning | MAF | Eddy | 64 min |
| Apr 12, 5:34 PM CDT | Special Weather Statement | MAF | Eddy | 26 min |
| Apr 12, 5:54 PM CDT | Severe Thunderstorm Warning | MAF | Eddy | 66 min |
Nearby
Flash Flood Watches in Texas, 2017Flash Flood Watches in New Mexico, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.